Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 46, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2018, 4:41 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 4:41 PM MST (23:41 UTC)
- Expired
- Jul 19, 2018, 7:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:20 PM MST | FLASH FLOOD | Mayer, AZ | YAVAPAI COUNTY FLOOD CONTROL STREAM GAUGE FOR BIG BUG CREEK AT MAYER REPORTED A 3 FOOT CREST FROM A 2.1 FOOT RISE IN BIG BUG CREEK DUE TO A THUNDERSTORM ON THE GOODWIN FIRE SCAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WGUS55 KFGZ 192341
FFWFGZ
AZC025-200245-
/O.NEW.KFGZ.FF.W.0046.180719T2341Z-180720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
441 PM MST THU JUL 19 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in the Goodwin Fire Scar area of west central
Arizona...
* Until 745 PM MST
* At 439 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the Goodwin Fire Scar. Up to one inch of rain
has already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mayer and Cordes Lakes.
This includes the following streams and drainages...Antelope Creek...
Little Wolf Creek...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Big Bug Creek.
This includes the following highways...
Interstate 17 near mile marker 262.
State Route 69 between mile markers 265 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!
&&
LAT...LON 3446 11229 3431 11210 3432 11206 3429 11209
3436 11221 3436 11227 3444 11235
$$
JDS2 follow-up statements
153
WGUS75 KFGZ 200207
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
707 PM MST THU JUL 19 2018
AZC025-200245-
/O.CON.KFGZ.FF.W.0046.000000T0000Z-180720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
707 PM MST THU JUL 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
YAVAPAI COUNTY...
At 705 PM MST, Yavapai County Flood Control gauge data indicated
flooding on Big Bug Creek at Mayer has crested at 3 feet. This is
from a storm that produced one inch of rain over the Goodwin Burn
Scar. Flash flooding is expected to continue downstream towards
Cordes Lakes begin shortly.
Some locations that will experience flooding include...
Mayer and Cordes Lakes.
This includes the following streams and drainages...Antelope Creek...
Little Wolf Creek...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Big Bug Creek.
This includes the following highways...
Interstate 17 near mile marker 262.
State Route 69 between mile markers 265 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!
&&
LAT...LON 3446 11229 3431 11210 3432 11206 3429 11209
3436 11221 3436 11227 3444 11235
$$
JDS022
WGUS75 KFGZ 200238
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
738 PM MST THU JUL 19 2018
AZC025-200248-
/O.EXP.KFGZ.FF.W.0046.000000T0000Z-180720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
738 PM MST THU JUL 19 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 745 PM
MST...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3446 11229 3431 11210 3432 11206 3429 11209
3436 11221 3436 11227 3444 11235
$$
JDSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:53 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 19, 2:53 PM MST, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 253 PM MST Thu Jul 19 2018 .SYNOPSIS...Expect afternoon and evening showers and thunderstorms through at least Saturday. The greatest coverage and highest potential for stronger storms will be over the Mogollon Rim and Yavapai County where areas of heavy rain could produce localized flooding. Warmer afternoon temperatures and less storm coverage may start on Sunday. && .DISCUSSION...Showers and thunderstorms developed over the higher terrain of northern Arizona by late morning. Most storms are moving slowly to the west this afternoon with some areas receiving heavy to very heavy rain and hail. Local street flooding and flowing and washes have also been reported under the stronger storms. Storms will decrease some after dark tonight...but some storms will continue well past midnight. For Friday and Saturday, the subtropical high pressure re- centers near Four Corners on Friday. This puts northern Arizona in very light south to southeast flow pattern with rich monsoon moisture through Saturday. Expect primarily afternoon and evening showers and thunderstorms with storms moving very slowly from south to north. Heavy rain and flash flooding will be the main storm threats. From Sunday through Thursday...The ridge of high pressure slowly moves westward over Arizona. This will decrease the southerly flow of deep moisture into Arizona. Temperatures will also increase high temperatures to above average levels. && .AVIATION...For the 00Z package...NUMRS SHRA/TSRA with MVFR/IFR conditions and gusty winds through 02Z. VFR conditions outside of storms. ISOLD-SCT -SHRA/-TSRA after 02Z. Storms will develop again Friday after 17Z becoming SCT-NMRS SHRA/TSRA with ISOLD +TSRAGR by 19Z-20Z. Convective activity most wdsprd after 21Z. Strongest storms will produce localized MVFR/IFR conditions and wind gusts to 50kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon pattern with scattered to numerous slow moving thunderstorms will continue through Saturday. Heavy rain and erratic thunderstorm winds will be the main threats. Outside of thunderstorms, winds will generally be light. Sunday through Tuesday...Thunderstorm chances will continue each day through the weekend into early next week. There is a possibility of a slight downturn in activity sometime next week with a warming trend. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS AVIATION...MAS FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 19, 12:57 PM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1257 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL 2 SSE FLAGSTAFF MALL 35.20N 111.56W
07/19/2018 E0.75 INCH COCONINO AZ PUBLIC
EXACT LOCATION IS AN ESTIMATE.
&&
MCTLocal storm report, Jul 19, 1:36 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
136 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL 3 S FLAGSTAFF MALL 35.18N 111.58W
07/19/2018 E1.00 INCH COCONINO AZ NWS EMPLOYEE
&&
MCTLocal storm report, Jul 19, 2:36 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 1 ESE FLAGSTAFF MALL 35.22N 111.57W
07/19/2018 E4.57 INCH COCONINO AZ MESONET
ALERT RAIN GAUGE NEAR FLAGSTAFF MALL. THE
DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR
45 MINUTES.
&&
MCTLocal storm report, Jul 19, 2:48 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
248 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM FLASH FLOOD 2 E DOWNTOWN FLAGSTAFF 35.20N 111.61W
07/19/2018 COCONINO AZ PUBLIC
REPORT WITH VIDEOS FROM TWITTER SHOW
ESTIMATED 2.5 TO 3 FEET OF FLOWING WATER IN
WASH ALONG SIDE 4TH STREET/BUTLER AVE
INTERSECTION (SWITZER WASH).
&&
MCTLocal storm report, Jul 19, 3:11 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
311 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 1 E FLAGSTAFF MALL 35.22N 111.57W
07/19/2018 COCONINO AZ PUBLIC
REPORT FROM TWITTER WITH PHOTOS OF FLOODED
PARKING LOT AT VOLKSWAGEN DEALERSHIP. WATER
UP TO THE HOOD OF VEHICLES. ESTIMATED 2 FEET
DEEP. THE TIME WAS ESTIMATED BETWEEN 1:00 TO
2:00 PM.
&&
MCTSpecial weather statement, Jul 19, 4:40 PM MST, 1 minute before
Special Weather Statement National Weather Service Flagstaff AZ 440 PM MST THU JUL 19 2018 AZZ004-005-009-200030- Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264 Northward- 440 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 530 PM MST... At 439 PM MST, National Weather Service Doppler radar was tracking developing thunderstorms from Page southward. These storms will initially bring gusty winds to the greater Page area, including Lake Powell and other recreation sites. Rainfall will follow. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Page, Big Five, LeChee, Marble Canyon, Lees Ferry, Antelope Canyon Near Sr 98, Wahweap, Antelope Creek Basin, Lake Powell and Waterholes Canyon. LAT...LON 3700 11129 3677 11144 3678 11168 3700 11163 TIME...MOT...LOC 2339Z 205DEG 11KT 3694 11149
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:41 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 6:04 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 3 hr |
| Jul 18, 6:15 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 45 min |
| Jul 18, 6:42 PM MST | Special Weather Statement | FGZ | Gila | 48 min |
| Jul 19, 12:10 PM MST | Special Weather Statement | FGZ | 50 min | |
| Jul 19, 12:29 PM MST | Special Weather Statement | FGZ | Apache | 46 min |
| Jul 19, 12:43 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 12:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 28 min |
| Jul 19, 1:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Jul 19, 2:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 50 min |
| Jul 19, 2:51 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 2 hr |
| Jul 19, 3:10 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 3:43 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 32 min |
| Jul 19, 3:49 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
| Jul 19, 3:54 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 19, 4:16 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 4:46 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.